Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 33, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 28, 2000, 3:22 PM EDT for Boone County, Logan County, West Virginia. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 28, 2000, 3:22 PM EDT (19:22 UTC)
- Expired
- May 28, 2000, 4:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Boone County, WV, Logan County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 3:30 PM EDT | Thunderstorm Wind | Blair, WV | Trees and large branches were blown down in the vicinity of the small community of Kelly. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
890 WUUS51 KRLX 281923 SVRCRW WVC005-045-282000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 322 PM EDT SUN MAY 28 2000 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BOONE COUNTY IN WEST VIRGINIA... LOGAN COUNTY IN WEST VIRGINIA... * UNTIL 400 PM EDT... * AT 317 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM OVER MITCHELL HEIGHTS...OR ABOUT 4 MILES NORTH OF LOGAN...MOVING EAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING AREA INCLUDE...WEST LOGAN...MOUNT GAY...CHIEF LOGAN ST PK AND CHAPMANVILLE. <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. LAT...LON 3800 8205 3782 8205 3780 8169 3801 8169 .END/NMB/JAS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:35 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 28, 1:35 PM EDT, 1 hour 47 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-282220-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
135 PM EDT SUN MAY 28 2000
WILL UPDATE ZONES SHORTLY TO MAKE SOME MINOR UPWARD ADJUSTMENTS ON
TEMPS. OTHERWISE...SHOWERS AND THUNDERSTORMS ARE POPPING UP QUICKLY
IN OUR AREA...THIS IS ON PAR WITH THE CURRENT FORECAST.
.RLX...
WV...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR ZONES WVZ005>011...
WVZ013>020...WVZ024>040...WVZ046>047.
VA...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR ZONES VAZ003>004.
KY...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR ZONES
KYZ101>103...KYZ105.
OH...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.
.END/NMBIn the hours before
Special weather statement, May 28, 12:06 PM EDT, 3 hours 16 minutes before
OHZ067-075-076-084-281700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1206 PM EDT SUN MAY 28 2000 A STRONG THUNDERSTORM IS EXPECTED TO PRODUCE LOCALLY HEAVY RAINS TO PORTIONS OF SOUTHEAST OHIO THROUGH 1 PM. AT 12:05 PM THIS STORM WAS OVER THE MCARTHUR AREA. THIS STORM IS FORECAST TO CROSS INTO THE ATHENS AND AMESVILLE AREAS AROUND 12:15 PM...AND REACH THE CHESTERHILL AND BEVERLY AREAS BY 12:40 PM. LOCALIZED RAINFALL TOTALS OF AN INCH IN ONE HOUR ARE EXPECTED...THIS AMOUNT OF RAIN CAN CAUSE PONDING OF WATER IN LOW LYING AREAS AND POOR DRAINAGE AREAS. FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING. .END/NMB
Nearby
Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.